Irritable Bowel Syndrome and Digestive Health Support Forum banner
1 - 5 of 5 Posts

·
Registered
Joined
·
268 Posts
Discussion Starter · #1 ·
Hello. I took Prilosec for about 9-10 months. Just trying to get off them now. Lately, my IBS-D has been worse. After reading about a recent study that showed that 50% of long-term PPI users had SIBO as a result of taking PPI's for so long, I'm starting to worry. Does anyone know if taking PPIs for 9-10 months is long enough cause SIBO?
 

·
Registered
Joined
·
34,955 Posts
That 50% study only looked at people who had been on PPI's for 36 months. I don't know of any way to make any sort of back prediction to less than 36 months (may not be linear).However people with IBS that never took a PPI a day in their life can also get SIBO, and you can't really tell based on symptoms if it is your IBS acting up or SIBO (or something else going on).I've been off and on them for several years (more on than off) and noticed no resurgence of any of my IBS symptoms.
 

·
Registered
Joined
·
626 Posts
The main reason that PPIs can cause SIBO is because, by suppressing the HCl, they can allow a higher number of bacteria (that would normally be killed by HCl) to enter the small intestine and proliferate. I would imagine the timeframe varies from person to person, since everybody's is different to some extent. I know some people who have been on PPIs for years and have never gotten SIBO. If your IBS symptoms worsen as you continue to take it, then maybe there's a connection. If you're seeing a GI specialist then ask him/her to give you a hydrogen breath test. That's really he only way to non-invasively test for SIBO, although it's not 100% accurate.
 

·
Registered
Joined
·
268 Posts
Discussion Starter · #4 ·
Thank you both for your replies. I'll give this a couple of weeks to see what happens. Who knows, maybe my GI system is reacting to my stopping the PPI's. Thanks again!
 
1 - 5 of 5 Posts
This is an older thread, you may not receive a response, and could be reviving an old thread. Please consider creating a new thread.
Top